Wyoming, 2012

Hail and Damaging Wind in Wyoming, June 22, 2012

June 22, 2012 · NWS UNR · 6 events in 3 counties and zones

A severe thunderstorm tracked southeastward across northern Campbell, southwestern Crook, and northern Weston Counties. The storm produced hail to the size of baseballs and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$640,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeastward across northern Campbell, southwestern Crook, and northern Weston Counties. The storm produced hail to the size of baseballs and gusty winds. The largest hail fell in the Moorcroft area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 4:03 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 22, 4:03 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT FRI JUN 22 2012

.AVIATION...00Z TAFS
ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS
AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT.
SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.
MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR
CONDITIONS EXPECTED ALL AREAS ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/

DISCUSSION...

THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD
WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS
ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN
INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A
NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO
EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE
JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER
SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER
VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF
SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR
LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON
CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION
INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING
INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE
DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL
INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST
TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND
POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS
EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z
MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL
SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN
THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS
THE LOW LEVEL JET INTENSIFIES THIS EVENING.

ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS
SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES
SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG
CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE
AVERAGE.

FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH
TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP
REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST
DRY.

EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN
PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND
TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE
EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY
DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END
OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS
UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM
UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER
LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM....CARPENTER
AVIATION...JOHNSON
Hazardous weather outlook, Jun 22, 10:15 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT FRI JUN 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO
BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR
LARGE HAIL CONTINUING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE
FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 22, 6:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI JUN 22 2012

SDZ002-013-230200-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-
721 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHEASTERN
PERKINS COUNTIES UNTIL 800 PM MDT...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MAURINE...OR 34 MILES WEST OF
FAITH...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAURINE...
  USTA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4544 10239 4519 10203 4488 10278 4502 10292
TIME...MOT...LOC 0121Z 232DEG 34KT 4504 10271

SCHILD
Special weather statement, Jun 22, 6:24 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT FRI JUN 22 2012

SDZ024-028-029-WYZ057-230215-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-WYOMING BLACK HILLS WY-
724 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CROOK...
NORTHEASTERN WESTON...EXTREME NORTHWESTERN CUSTER...SOUTHERN
LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL
815 PM MDT...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 16 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  O'NEIL PASS...
  ROCHFORD...
  SILVER CITY...
  CHEYENNE CROSSING...
  PACTOLA RESERVOIR...
  ROUBAIX LAKE...
  TERRY PEAK...
  JOHNSON SIDING...
  LEAD...
  NEMO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4404 10426 4443 10380 4441 10375 4416 10338
      4414 10337 4413 10337 4381 10390
TIME...MOT...LOC 0124Z 223DEG 25KT 4404 10394

SCHILD
Special weather statement, Jun 22, 6:33 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUN 22 2012

WYZ054-230215-
NORTHERN CAMPBELL WY-
733 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 815 PM MDT...

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF RECLUSE...OR 30 MILES NORTH OF
DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4500 10522 4465 10510 4455 10554 4477 10571
TIME...MOT...LOC 0133Z 248DEG 25KT 4474 10551

BARDALAMAS
Local storm report, Jun 22, 6:45 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             4 W EDGEMONT            43.30N 103.91W
06/22/2012  E4.25 INCH       FALL RIVER         SD   LAW ENFORCEMENT

            GOLFBALL TO SOFTBALL SIZE HAIL

&&

JJOHNSON
Local storm report, Jun 22, 6:49 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     7 SW HERMOSA            43.77N 103.29W
06/22/2012                   CUSTER             SD   TRAINED SPOTTER

            ROOF DAMAGE DUE TO STRAIGHT LINE WINDS

&&

JJOHNSON

The radar

The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 22, 6:55 PM MST
Where
Campbell County, 13.21 mi N of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -105.570

Thunderstorm Wind, Campbell

When
June 22, 7:15 PM MST
Where
Campbell County, 8 mi N of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.406, -105.500

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
June 22, 7:40 PM MST to 7:45 PM MST
Where
Campbell County, 4.57 mi N of Rozet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.345, -105.183

Hail, Crook

When
June 22, 7:50 PM MST to 7:55 PM MST
Where
Crook County, 5.36 mi WNW of Moorcroft
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.290, -105.050

Hail, Crook

When
June 22, 8:00 PM MST
Where
Crook County, Moorcroft
Measured
2.75 in hail
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
44.260, -104.950

Large hail caused automobile and building damage in Moorcroft.

Hail, Weston

When
June 22, 8:55 PM MST
Where
Weston County, Upton
Measured
1.5 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.100, -104.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380855, 380856, 380857, 380859, 380860, 380861.